Idaho, 2011

Heavy Snow in Idaho, February 25 to 26, 2011

February 25 to 26, 2011 · NWS PIH · 4 events in 4 counties and zones

Heavy snow reports were: 11 inches in Stone, 10 inches at Malad Summit, 8 inches at Montpelier, 12 inches at Bern, 10 inches at Preston, 12 inches at Weston, 6 inches at the Pocatello Airport, 14 inches at Emigrant Summit, 16 inches at Franklin Basin, 13 inches at St Charles, and 9 inches at Giveout.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow reports were: 11 inches in Stone, 10 inches at Malad Summit, 8 inches at Montpelier, 12 inches at Bern, 10 inches at Preston, 12 inches at Weston, 6 inches at the Pocatello Airport, 14 inches at Emigrant Summit, 16 inches at Franklin Basin, 13 inches at St Charles, and 9 inches at Giveout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 25, 3:02 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 25, 3:02 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
302 AM MST FRI FEB 25 2011

.SHORT TERM...TODAY THROUGH SUN NIGHT. LEADING EDGE OF UPPER LEVEL
TROUGH CONTINUES TO PUMP MOISTURE RIGHT ALONG THE IDAHO-UTAH
BORDER AND WILL BE SLOW TO MOVE. THUS HAVE ISSUED WINTER STORM
WARNING FOR PARTS OF THE AREA...ABOVE 7000 FT. WINTER WEATHER
ADVISORY FOR MODERATE SNOW BELOW 7000 FT AND SPILLING INTO THE
LOWER SNAKE RIVER PLAIN WHERE GOOD UPSLOPE SHOULD ENHANCE SNOW
FALL AMOUNTS. SNOW FALL CONTINUES THROUGH TONIGHT...BUT SHOULD BE
WRAPPING UP SAT MORNING. WEAK UPPER LEVEL RIDGING LEAVES MOST OF
THE MIDDLE PART OF THIS PERIOD DRY...THEN FOR SUN/SUN NIGHT SOME
WEAK SHORTWAVES MOVING THROUGH THE LONGWAVE RIDGE MAY PRODUCE SOME
VERY LIGHT PRECIPITATION OVER THE FORECAST AREA. WITH THE
NORTHWESTERLY FLOW SETTING UP AFTER TODAY...INCOMING AIR WILL BE A
LITTLE COLDER...THEN WITH SOME CLEARING AND FRESH SNOW OVERNIGHT
LOWS WILL TURN MUCH COLDER. WIND MAY PICK UP SUN AFTERNOON WITH
THE WEAK SHORTWAVE EXPECTED THAT DAY.  MESSICK

.LONG TERM...MONDAY THROUGH FRIDAY. EARLY NEXT WEEK...WE WILL REMAIN
IN WESTERLY FLOW. THIS WILL BRING A CHANCE OF RAIN AND SNOW TO
EASTERN IDAHO...MAINLY IN THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS. FOR THE REST OF PERIOD...MORE ACTIVE WEATHER IS FORECAST
AS THE BIG STORM OFF THE WEST COAST MAKES ROADS INLAND AND ACROSS
THE WEST. IT WILL NOT COME ACROSS AS ONE STORM...BUT IN WAVES.
TRYING TO TIME ALL OF THIS OUT IS REALLY NOT POSSIBLE THIS FAR OUT
DUE TO THE NATURE OF THE PATTERN. WE WILL SEE SNOW IN MOST
AREAS...EXCEPT FOR PORTIONS OF THE LOWER SNAKE PLAIN AND SOUTHERN
HIGHLANDS WHERE VALLEY TEMPERATURES WILL WARM ENOUGH TO PRODUCE A
MIX OR RAIN AND SNOW. IT WILL BE BREEZY THROUGH THE PERIOD...WHICH
MEANS SOME AREAS MAY SEE PROBLEMS DUE TO BLOWING/DRIFTING SNOW
ESPECIALLY IN HIGHER ELEVATIONS.  KEYES

&&

.AVIATION...SNOW WILL CONTINUE MOST OF TODAY AND FRIDAY NIGHT
ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA. THIS WILL IMPACT
KPIH AND KBYI THE MOST. KIDA AND KSUN WILL SEE SNOW...BUT LIKELY
MORE SPORADIC THAN FARTHER SOUTH. DURING PERIODS OF
SNOW...MVFR/IFR CONDITIONS ARE LIKELY WITH ISOLATED POCKETS OF LIFR
POSSIBLE. OTHERWISE VFR CONDITIONS ARE FORECAST WITH SOME MVFR MIXED
IN DUE TO LINGERING LOWER CEILINGS. ACROSS NORTHERN AREAS...SOME SNOW SHOWER
ACTIVITY IS EXPECTED WITH LESS FREQUENT DROPS IN VISIBILITY AND
CEILINGS DUE TO THE SHOWERY NATURE OF THINGS. GUSTY WINDS MAY ALSO
CREATE SOME PROBLEMS WITH BLOWING/DRIFTING SNOW...BUT THIS WOULD
AFFECT NON-TAF AIRPORTS AND BACKCOUNTRY SITES. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY IDZ021.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY BELOW 7000 FEET
FOR THE IDZ023-025.

WINTER STORM WARNING UNTIL 5 AM MST SATURDAY ABOVE 7000 FEET FOR
THE IDZ023-025.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY IDZ022-024.

&&
Hazardous weather outlook, Feb 25, 4:22 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
422 AM MST FRI FEB 25 2011

IDZ017>025-031-032-261130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
422 AM MST FRI FEB 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT
FOR PORTIONS OF EASTERN IDAHO. SEE THE LATEST URGENT WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOUNTAIN SNOW...AND VALLEY RAIN AND SNOW...ARE EXPECTED TO DEVELOP DURING
MID-WEEK...PERHAPS AS EARLY AS WEDNESDAY AFTERNOON AND LIKELY BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Snake River Plain

When
February 25, 6:00 AM MST to 10:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Official NWS Observations

Six inches of snow fell at the Pocatello Regional Airport. Accidents were reported on Interstate 15 south of the city of Pocatello and Idaho State Police reported 12 accidents and 24 slide offs between 4 pm and 10 pm in and near the city of Pocatello. A rollover on southbound interstate 15 between Chubbuck and Fort Hall occurred.

Heavy Snow, South Central Highlands

When
February 25, 8:00 AM MST to February 26, 8:00 AM MST
Where
South Central Highlands forecast zone
Reported by
Trained Spotter

Heavy snowfall amounts were 10 inches at Malad Summit, 11 inches at Stone, 8 inches at Oakley, and 8 inches at Buist.

Heavy Snow, Cache Valley/Idaho Portion

When
February 25, 10:00 AM MST to February 26, 6:00 AM MST
Where
Cache Valley/Idaho Portion forecast zone
Reported by
Trained Spotter

Twelve inches of snow was reported at Weston with 10 inches reported at Preston by trained spotters.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 25, 10:00 AM MST to February 26, 5:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Trained Spotter

A foot of snow was reported at Bern with 13 inches at St Charles and 8 inches at Montpelier by trained spotters. SNOTEL sites reporting heavy snow were Emigrant Summit with 14 inches and Franklin Basin with 16 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286942, 286944, 286945, 286946.